10
$\begingroup$

Do there exist finitely presented $C'(1/6)$ small cancellation groups with arbitrarily high asymptotic dimension?

To offer a little more motivation, Roe proves that all hyperbolic groups have finite asymptotic dimension, a result that was particularly interesting at the time as it ensured that such groups satisfy the Novikov conjecture due to the work of Yu.

Small cancellation groups are a rich and interesting subclass of hyperbolic groups - surface groups (genus $\geq 2$) and random groups in the few relator or low density models are almost surely examples. Calculations and computations are often easier for these groups - for instance they have cohomological dimension at most 2. Unfortunately I cannot find an argument which says either that such groups have uniformly bounded asymptotic dimension, or proving that this is unbounded.

$\endgroup$
6
$\begingroup$

The asymptotic dimension is bounded by 2. I don't know the original proof of this, but I found some references on this. Torsion-free $C'(\frac16)$ small-cancellation groups have cohomological dimension 2 (see Theorem 6.5 (5) due to Bestvina and Mess and the following discussion of $C'(\frac16)$ groups, and any such group is virtually torsion-free), so their boundaries have dimension 1. Thus, they have asymptotic dimension bounded by 2.

$\endgroup$
  • 2
    $\begingroup$ Just in case the links becomes obsolete: the first link points towards a survey by Ilya Kapovich and Nadia Benakli (Boundaries of hyperbolic groups. Combinatorial and geometric group theory (New York, 2000/Hoboken, NJ, 2001), 296, 39-93, 2002.) The second link points towards S. Buyalo and N. Lebedeva, St. Petersburg Math. J. 19 (2008), 45-65, whose abstract includes the result that for a Gromov-hyperbolic group we have $asdim(G)=topdim(\partial G)+1$. $\endgroup$ – YCor Feb 2 '15 at 19:56
  • $\begingroup$ Here's the link for the survey: dx.doi.org/10.1090/conm/296 $\endgroup$ – Ian Agol Feb 2 '15 at 21:39
  • $\begingroup$ Great thanks. It seems unlikely that the asymptotic dimension should behave any differently in the case where torsion is allowed. $\endgroup$ – DavidHume Feb 3 '15 at 9:10
  • $\begingroup$ @DavidHume: Ian's answer covers the torsion case. $\endgroup$ – YCor Feb 3 '15 at 9:22
  • $\begingroup$ @DavidHume: $C'(\frac16)$ groups are virtually torsion-free, by a result of Wise that they are cubulated, and a result of mine that cubulated hyperbolic groups are residually finite, hence virtually torsion-free. This is most certainly overkill - I suspect that the Bestvina-Mess result shows directly that $C'(1/6)$ groups have 1-dimensional boundary, and that torsion is not an issue. But I haven't done a literature search to see if this appears somewhere. It might just follow directly from the fact that there is an aspherical 2-complex on which the group acts. $\endgroup$ – Ian Agol Feb 3 '15 at 19:47

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.